Hail, Hood
- When
- March 1, 6:35 AM CST
- Where
- Hood County, 2.33 mi W of Acton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.450, -97.740
Reported via mPing.
A frontal boundary became stationary near the Interstate 20 corridor the morning of Wednesday March 1. The boundary provided focus for thunderstorm development as a weak upper level disturbance moved overhead.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A frontal boundary became stationary near the Interstate 20 corridor the morning of Wednesday March 1. The boundary provided focus for thunderstorm development as a weak upper level disturbance moved overhead. Several of the storms produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 1, 5:44 AM CST, 51 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 544 AM CST Wed Mar 1 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ Update: No changes to the forecast. The long and detailed earlier short term discussion still is representative regarding the rapidly changing and stormy weather in store for North and Central Texas the next 48-60 hrs. 05/Marty Previous Discussion: /Through Thursday Afternoon/ Quite the active 48-72 hour period ahead, as we await a strong mid level trough dropping southward down the U.S. West Coast this morning, before being absorbed into the sub-tropical branch of the split flow longwave pattern and "kicked" progressively along by a system right on it's heels. This main impulse will shift more east over the Great Basin today, Desert Southwest tonight before having a profound impact on North and Central Texas weather tomorrow (Thursday) with scattered to numerous, strong to severe storms containing locally heavy rainfall. Today: It won't take too long for some weather "fireworks" to occur, despite the appearance of cloudy, humid, and very mild weather to begin your Wednesday. Low level warm advection is in full swing as denoted by surface dew points in the 60s and associated strato-cu racing up the I-35 corridor into Central Texas as of this writing. You can definitively see on IR/Water Vapor GOES imagery a lead wave moving quite fast to the northeast and Texas as it begins impacting the Upper Rio Grande Plains and Texas Hill Country areas by daybreak this morning. This morning's system will be helped along by a vigorous 165 kt upper jet max lifting out of northern Mexico. The increasing strong isentropic ascent over the top of the relatively shallow/cool surface layer, and steepening mid level lapse rates in the 6.5-7.5 degC/Km range look to set up as far north as the state's capitol or possibly into the I-14 corridor and Lower Brazos Valley. In addition, the increasingly rich surface dew points and humidity will help to keep early morning temperatures hovering over 60 degrees. Such temperatures moving into early March are more indicative of the high temperatures seen this time of the year. The seasonably warm temperatures will work in unison with the moisture to yield SBCAPE/MLCAPE values pushing 1000 J/KG across those parts of Central Texas south of Hwy 84. As for kinematics, we have that too! Models are advertising 50-60 kt, 0-6km SW bulk shear. In essence, you have an environment quite supportive of elevated strong to severe storms with elevated supercells being advertised by several CAMs members initiating southwest of the DFW metro by around 7-8 am. Fortunately (or maybe not), any SBCAPE/MLCAPE should remain primarily south toward the I-10 corridor with convective development expected to be mostly "elevated" (meaning updrafts aren't rooted at the surface, but more from 900-800mb) initiating further north across the Texas Hill Country into Central and North Texas by mid- late morning. This primary window "should" delay enough to occur after the primary morning rush and in the 9 am to midday time window. Any organized and/or robust storms will be capable of frequent lightning, brief very heavy or torrential downpours, as well as hail. Hail size is hard to ascertain at this time, though if you have the ability to be in a sturdy shelter and have your vehicle protected by a car ports, garage, nearby building, or any cover for that matter. This can be done after you have that morning workout, cup of coffee or tea, walk (with or without the dog) and is the time to take preventative action to protect property and yourself. Thankfully, a lull in convective activity occurs this afternoon with subsidence occurring in behind this lead feature. It won't be completely dry with lingering isolated showers or sprinkles maintaining across our East Texas counties into early evening. Tonight: This will the most quiet period of the short term, despite the lingering, widely scattered activity across East Texas into eastern Central Texas. It will be another mild (or warm to some) and increasingly breezy night, as we await our primary and quite vigorous main shortwave trough that will be taking turn 3 over the Great Basin and tracking east along with international border of the Desert Southwest and Northwest Mexico with most models indicating a position over or in the vicinity of Tuscon, Arizona at 12z Thursday. The pseudo warm front that moves north-northwest from the Texas Coastal Plains and Upper Texas Coast to just south of the Red River in an area from Wichita Falls, east to either Gainesville or Sherman-Denison. There will be some fast-moving, mostly light showers though a generic to strong thunderstorm can't be ruled out racing northeastward overnight once a strengthening 35-45/50 kts southwesterly LLJ develops just above the surface, helping to keep the transport of rich moisture going as we await the main show on Thursday. Cloudy skies with increasingly brisk south or southwest winds 10-20 mph overnight will result in temperatures mostly in the 60 by daybreak Thursday morning. Thursday(The main convective show): As we begin the day moist, breezy, and warm, the vigorous shortwave trough will move readily east from near Tuscon, Arizona to over El Paso and the Davis Mountains/Big Bend National Park by midday. As this occurs, impressive mid level height falls in advance of the main disturbance will result in rapid surface pressure falls across West-Central Texas. This results in our warm front surging N-NW into the I-20 corridor late in the morning, before setting up shop across western North Texas counties west of I-35/35W and north of I-20 in the afternoon hours. Meanwhile, impressive diffluence aloft sets up right over the top of the warm front. So what you will be getting is forcing aloft being assisted by forcing at the surface (warm front) with scattered to numerous showers with the threat for multicellular strong to severe storm clusters and supercell thunderstorms based at the surface. By evening, the vigorous trough aloft lifts east- northeast in a negative tilt fashion with the severe weather threat continuing for much of the area, as the surface low tracks ENE just south of the Red River, pulling a Pacific cold front east into the I-35 corridor by mid-evening. Afternoon highs will reach well into the 70s Thursday afternoon with increasingly gusty south, to southwest, then west winds occurring in wake of a surface dryline, then the front fast on it's heels. Depending on the timing of the dryline, there could be a brief mid afternoon 1-2 hour window for elevated to high fire weather conditions with dormant fuels, warm temperatures, very low humidity, very gusty southerly winds transitioning more southwest or westerly heading into Thursday evening. A LOT going on here for sure and a complex event regarding of timing of ALL synoptic scale feature both surface and aloft and where these features set and move to. The severe weather threat should gradually shift east of our area after midnight going into the pre-dawn hours Friday, as a second, stronger polar cold front moves through around sunrise Friday. I must stress to everyone that this won't be just another "run of the mill" severe weather threat, especially for those residing from I-35/35W, east into the AR-LA-TX, Ozarks, and Lower Mississippi River Valley. Per collaboration with our esteemed colleagues at the Storms Prediction Center (SPC) and neighboring NWS offices along our eastern county warning area (CWA) border, portions of the previous Day 3 "Enhanced" risk area was upgraded to "Moderate", the last level before you get to "High". Just as a friendly reminder, these areas are defined by concentration potential of severe weather and hazards within 25 miles of any one point, NOT "how severe" storms will become. Confused yet? Hopefully not. By mainly sheer coincidence, the initial flare-up of showers and thunderstorms will begin in the 13z(7 am) to 15z(9 am) window and in and near the warm front and in advance of the approaching dryline or Pacific cold front. Finally, I'd be remiss if I didn't mention the dynamic nature of this system and the resulting very gusty and strong environmental winds associated with our main system. These winds will occur AFTER the severe weather event and NOT be a direct result from storms. Sound familiar? As in like not even a week ago? Yeah, those kind of winds as winds shift westerly Friday evening 6 and 50 mph overnight Thursday night. These intense environmental winds will continue into early Friday after a stronger cold front moves through the area. This will be discussed more in detail in the long term discussion below. 05/Marty && .LONG TERM... /Issued 417 AM CST Wed Mar 1 2023/ /Friday Through Next Tuesday/ In the wake of Thursday's system, Friday will be cooler with highs in the mid 50s to mid 60s and clear skies, with the exception of areas to the northeast where wrap around moisture will result in lingering clouds. Gusty northwest winds will continue in the early morning hours, but speeds will gradually diminish with winds becoming sustained at 10 to 15 mph around midday. A mid/upper level shortwave will push a weak cold front through the Panhandles and West TX on Saturday, but the boundary will be quick to stall to our northwest with no real forcing behind it. Another system will dive into the Central Plains Monday while ridging centered to the southeast strengthens, which will in turn draw Gulf moisture back into North and Central Texas. Low rain chances (20-30%) return towards the end of the period, as this system looks to continue its southward dive and bring the next cold front to the region. Otherwise, expect a gradual warming trend throughout the period, with temperatures climbing to 10 to 15 degrees above normal Monday and Tuesday. Overnight lows in the 40s this weekend will warm into the 50s and 60s early next week along with highs mostly in the mid/upper 70s by the end of the period. Gordon && .AVIATION... /NEW/ /12z TAFs/ Challenges, concerns, and trends regarding cigs, showers & storms (including strong to severe storms upcoming), and winds remains the same as 06z TAF discussion below. Have a great day and stay safe! Previous Discussion: /06Z TAFs/ Concerns and challenges include the arrival of increasingly poor flying conditions with a lead upper disturbance arriving between 12z-15z across the D10 airspace. Cigs should be primarily MVFR, though TEMPO IFR is possible near Waco Regional Airport by daybreak. Look for flying conditions to deteriorate quickly by 12z-15z this morning, as strong low level warm and moist advection draws in MVFR cigs initially, then scattered to numerous showers and storms look likely for the DFW Metro D10 airports at 15z, as a lead wave intersect the ongoing and destabilizing (aloft) environment over North-Central TX. A weak cold front moves into western North TX later this morning as well, though expected to primarily remain west through north of the airports after 15z. S winds near 10 kts and VFR conditions are expected through 11z, then MVFR cigs surge in from the south, arriving a few hours sooner at ACT. I have maintained a 3 hr window of VCTS as this initial round of storms later this morning will be elevated in nature and not clear cut where they develop and tract afterwards. Surface winds then will veer SW less than 10 kts just in advance of the aforementioned cold front with shower and/or sprinkles continuing much of the day until another round of TSRA arrives late in the day with fluctuating VFR/MVFR cigs by 21z with the next shortwave disturbance. Winds will fall to 5-7 kts tonight and be SE just ahead of the stalling weak frontal boundary near DFW. If it ends up close, then wind direction will vary with lowering confidence as we progress into tonight and await and even bigger convective event on Thursday, which is just beyond this TAF cycle. 05/Marty && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 76 63 78 42 61 / 70 20 80 80 0 Waco 79 65 80 43 63 / 40 30 70 60 0 Paris 73 61 75 43 58 / 80 40 90 90 10 Denton 75 60 77 39 60 / 50 20 80 80 5 McKinney 75 61 77 41 59 / 70 20 90 80 5 Dallas 77 64 78 42 61 / 70 20 80 80 0 Terrell 77 65 78 43 60 / 60 30 80 80 5 Corsicana 79 66 79 46 63 / 40 30 70 80 0 Temple 82 65 82 45 68 / 30 40 60 50 0 Mineral Wells 76 61 79 37 63 / 50 20 70 50 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 620 AM CST Wed Mar 1 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 620 AM CST Wed Mar 1 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Isolated to scattered showers and thunderstorms are possible this morning and afternoon. A few strong to marginally storms may develop with hail and gusty winds the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A greater threat for severe storms exists Thursday, with all modes of severe weather possible for much of North and Central Texas. The greatest threat exists along and east of the I-35 corridor. Behind the front Thursday night, gusty winds are expected with gusts to near 45 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
626 AM CST Wed Mar 1 2023
TXZ131-133-011300-
Hood TX-Johnson TX-
626 AM CST Wed Mar 1 2023
...A strong thunderstorm will impact portions of northwestern Johnson
and northeastern Hood Counties through 700 AM CST...
At 625 AM CST, Doppler radar was tracking a strong thunderstorm near
Granbury, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burleson, Cleburne, Granbury, Joshua, Pecan Plantation, Godley, Cross
Timber, DeCordova, Cresson, Briaroaks, Stockton Bend, Waples,
Mambrino, Egan, Lake Granbury and Acton.
This includes Interstate 35W between mile markers 31 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3256 9756 3255 9734 3249 9720 3232 9759
3232 9778 3244 9786
TIME...MOT...LOC 1225Z 239DEG 45KT 3240 9775
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
79The Dallas/Ft Worth radar (KFWS), 43 km away, was scanning. The volume nearest the first event began at 12:36 UTC.
22 hail. Local standard time, as filed.
Reported via mPing.
Reported via mPing.
Reported via mPing.
Quarter sized hail was reported in Crowley.
Reported via mPing.
Reported via mPing.
Reported via mPing.
Reports and pictures of hail up to 2 inches was reported in Granbury.
Reported via mPing.
Quarter sized hail increased to golf ball sized hail. Reported via mPing.
Reported via mPing.
Reported via mPing.
Reported via mPing.
Reported via mPing.
Reported via mPing.
Reported via mPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087766, 1087768, 1087769, 1087770, 1087772, 1087771, 1087773, 1087775, 1087776, 1087777, 1087779, 1087780, 1087781, 1087783, 1087784, 1087785, 1087786, 1087788, 1087790, 1087789, 1087791, 1087792.